Arizona, 2005

Hail in Arizona, July 19, 2005

July 19, 2005 · NWS FGZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 19, 2:45 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 19, 2:45 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST TUE JUL 19 2005

.SYNOPSIS...STRONG HIGH PRESSURE WILL REMAIN OVER THE SOUTHWEST FOR
THE NEXT FEW DAYS...WITH HOT TEMPERATURES CONTINUING. SOME LOCATIONS
WILL SEE RECORD HIGH TEMPERATURES WEDNESDAY. SCATTERED THUNDERSTORMS
WILL DEVELOP AGAIN WEDNESDAY AFTERNOON OVER THE HIGHER TERRAIN...
WITH ISOLATED STORMS SPREADING INTO THE LOWER TERRAIN BY MID
AFTERNOON. BY THURSDAY AND INTO THE WEEKEND...SHOWERS AND
THUNDERSTORMS WILL INCREASE AS MONSOONAL MOISTURE MOVES INTO
ARIZONA.
&&

.DISCUSSION...MID LEVEL RIDGE HAS SHIFTED SLIGHTLY NORTHWARD AND IS
LOCATED OVER THE NORTHERN THIRD OF ARIZONA THIS AFTERNOON. MOISTURE
FROM THE MOGOLLON RIM NORTHEASTWARD IS SIMILAR TO THAT OF
MONDAY...WHILE PRECIPITABLE WATER VALUES HAVE INCREASED OVER
NORTHERN GILA...YAVAPAI AND WESTERN COCONINO COUNTIES. SCATTERED
THUNDERSTORMS HAVE DEVELOPED OVER ALL OF THE HIGHER TERRAIN WITH THE
STRONGEST STORMS OVER THE MOGOLLON RIM AND NW COCONINO COUNTIES. THE
STEERING FLOW IS VERY WEAK OVER MOST OF THE CWA WITH THE EXCEPTION
OF EXTREME SOUTHERN SECTIONS. CAPE VALUES SOUTH OF THE RIM SHOULD BE
SUFFICIENT FOR SOME STRONG STORMS BY LATE AFTERNOON...WITH HIGH
WINDS AND MARGINALLY SEVERE HAIL THE MAIN THREATS. THE ONLY QUESTION
IS HOW FAR WEST IN YAVAPAI AND GILA COUNTIES STORMS WILL BE ABLE TO
FORM. OUTFLOW BOUNDARIES FROM THE WESTERN MOGOLLON RIM HAVE
STRUGGLED TO MAKE IT SOUTHWARD...LIMITING THE CHANCE OF INITIATION
OVER YAVAPAI COUNTY...BUT WILL STILL KEEP 20-30 POPS THERE THROUGH
THE EVENING. MUCH BETTER CHANCE OF INITIATION OVER GILA COUNTY
TONIGHT AS STORMS FLOW WESTWARD OFF THE WHITE MOUNTAINS.

A SIMILAR SITUATION IS EXPECTED FOR WEDNESDAY WITH LITTLE CHANGE IN
MOISTURE OR WIND FLOW REGIME. THE MID LEVEL RIDGE IS FORECAST TO
SHIFT NORTHEASTWARD INTO COLORADO BY THURSDAY AND INTO THE WEEKEND.
THIS WILL PLACE ARIZONA IN AN INCREASINGLY FAVORABLE WIND FLOW FOR
INCREASING MOISTURE FROM THE SOUTH AND EAST. THE REMNANTS OF
HURRICANE EMILY ARE FORECAST TO TRACK SOUTH OF THE STATE ACROSS
CENTRAL MEXICO LATE IN THE WEEK. THIS SHOULD STILL BE ENOUGH TO CAUSE
AN INCREASE IN MOISTURE OVER THE CWA BY FRIDAY THROUGH THE WEEKEND
AS SOUTHEAST FLOW WILL ADVECT SOME MOISTURE FROM NEAR THE SYSTEM
NORTHWARD. REGARDLESS OF THE REMNANTS...THE FLOW WILL BE FAVORABLE
FOR INCREASING POPS WHICH OUR FORECASTS WILL INDICATE.  JJ

.AVIATION...ISOLATED TO SCATTERED CONVECTION WILL CONTINUE INTO THE
EVENING HOURS. THE STORMS WILL BE PRIMARILY OVER THE HIGHER TERRAIN
AREAS. STRONG WIND GUSTS AND HAIL WILL BE POSSIBLE WITH THESE
STORMS. THE CONVECTION WILL END BY MIDNIGHT AND REDEVELOP BY
TOMORROW AFTERNOON. THIS AVIATION SECTION NOT UPDATED FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 19, 10:03 AM MST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1003 AM MST TUE JUL 19 2005

AZZ006>008-015>018-037-038-200700-
COCONINO PLATEAU-EASTERN MOGOLLON RIM-GRAND CANYON COUNTRY-
NORTHERN GILA COUNTY-OAK CREEK AND SYCAMORE CANYONS-
WESTERN MOGOLLON RIM-WHITE MOUNTAINS-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-
1003 AM MST TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...SOUTHERN APACHE...SOUTHERN
NAVAJO...NORTHERN GILA...YAVAPAI AND WESTERN COCONINO COUNTIES.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED BY MIDDAY OVER THE
EASTERN MOGOLLON RIM AND WHITE MOUNTAINS. BRIEF HEAVY RAIN AND
SMALL HAIL WILL ACCOMPANY THESE STORMS. BY MID TO LATE AFTERNOON...
STORMS WILL MOVE SOUTHWARD OFF THE HIGHER TERRAIN INTO NORTHERN
GILA AND PORTIONS OF YAVAPAI COUNTY. A FEW OF THESE STORMS MAY BE
STRONG WITH HIGH WIND GUSTS AND HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY
AND THURSDAY WITH AN INCREASING TREND FRIDAY THROUGH MONDAY...AS
ADDITIONAL MOISTURE MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ004-005-009>014-039-040-200700-
BLACK MESA AREA-CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
KAIBAB PLATEAU-LITTLE COLORADO RVR VLY IN APACHE CO-
LITTLE COLORADO RVR VLY IN COCONINO CO-
LITTLE COLORADO RVR VLY IN NAVAJO CO-MARBLE AND GLEN CANYONS-
NORTHEAST PLATEAU AND MESAS SOUTH OF 264-
NORTHEAST PLATEAUS AND MESAS 264 NORTH-
1003 AM MST TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...NORTHERN APACHE...NORTHERN
NAVAJO AND EASTERN COCONINO COUNTIES.

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE AREA THURSDAY WITH AN
INCREASING TREND FOR FRIDAY AND INTO THE WEEKEND...AS ADDITIONAL
MOISTURE MOVES IN.

JJ

The radar

The Flagstaff radar (KFSX), 40 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gila

When
July 19, 5:05 PM MST to 5:15 PM MST
Where
Gila County, Payson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.233, -111.333

Dime sized (3/4 inch diameter) hail fell in Star Valley (6 miles east of Payson) for 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468165.